Missouri, 2005

Damaging Wind and Lightning Strike in Missouri, August 25, 2005

August 25, 2005 · NWS LSX · 2 events in 1 county or zone

Lightning was believed to be the cause of a fire at the Presbyterian Manor residential facility. The fire was limited to some insulation and trusses in the attic but the strike also damaged the telephone and computer system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Lightning was believed to be the cause of a fire at the Presbyterian Manor residential facility. The fire was limited to some insulation and trusses in the attic but the strike also damaged the telephone and computer system. In Farmington, thunderstorm wind gusts downed scattered large tree limbs and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 3:00 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU AUG 25 2005

.DISCUSSION...
LITTLE CHANGE IN THINKING SINCE PREVIOUS PACKAGE. STRONG MCV
COMBINED WITH HIGH PWATS IN THE 1.5 TO 2.0 RANGE HAVE KEPT RAIN AND
THUNDERSTORMS OVER US ALL DAY.  THE MCV CONTINUES MOVING OUT OF THE
AREA THIS EVENING...BUT LLJ KICKS IN AFTER MIDNIGHT AND MOISTURE
CONVERGENCE RAMPS UP IN CENTRAL MISSOURI.  BOTH NAM AND GFS KICK OUT
PRECIP ALONG THIS INTERFACE...HOWEVER THERE DOESNT SEEM TO BE ANY
MID/UPPER LEVEL FOCUS TO REALLY CONCENTRATE PRECIP.  HAVE KEPT
LIKELY POPS IN CENTRAL MO AND CRANKED UP QPF ABOVE 1/2 INCH.
OBVIOUSLY THIS WONT BE ENOUGH IF WE DO GET A FOCUSING MECHANISM
ACROSS CENTRAL MO LATE TONIGHT...AND A FLOOD WATCH MAY BE
NECESSARY.  HAVE HELD OFF FROM ISSUING ANY HEADLINES AT THIS TIME
DUE TO LACK OF CONFIDENCE.  HOPEFULLY THIS ISNT A MISTAKE.

COLD FRONT STILL ON TRACK TO PUSH THROUGH ON FRIDAY AND THIS SHOULD
FINALLY BRING OUR WET WEATHER TO AN END.  THIS DOESNT SEEM TO BE A
TERRIBLY STRONG FRONT...SO TEMPERATURES WONT FALL OFF THAT MUCH.
STUCK PRETTY CLOSE TO GUIDANCE/CLIMO FOR THE FORECAST BEHIND THE
FRONT...IN FACT...STUCK PRETTY CLOSE TO CLIMO AND ENSEMBLE GUIDANCE
THROUGH THE OUT PERIODS AS WELL.  ENSEMBLE GFS AND ECMWF SHOWING A
PERSISTENT TROF SETTING UP OVER THE OHIO VALLEY BEGINNING SUNDAY.
NEGATIVE HEIGHT ANOMALIES ARE SHOWING UP ALL THE WAY THROUGH
THURSDAY...SO IM RELUCTANT TO GO WARMER THAN CLIMO AT THIS TIME.
HOWEVER...WELL ALSO HAVE AN UPPER LEVEL RIDGE TRYING TO BUILD IN
BEHIND THE TROF TO OUR SOUTHWEST.  IF THIS RIDGE IS UNDERFORECAST IT
COULD BRING AN ABRUPT END TO OUR COOLER WEATHER.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

CARNEY
Hazardous weather outlook, Aug 25, 1:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT THU AUG 25 2005

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>050-261100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
210 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND
CENTRAL MISSOURI...AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT A FEW
LOCATIONS THIS AFTERNOON MAY HAVE BRIEF HEAVY DOWNPOURS FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AND
FRIDAY NIGHT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE REGION.  THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...RAINFALL REPORTS FROM AREAS RECEIVING HEAVY RAIN WOULD BE
APPRECIATED.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ051-052-059>065-
072>075-084-085-099-261100-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-
GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
210 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST MISSOURI...AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE
STRONGER STORMS THIS AFTERNOON WILL PRODUCE HEAVY DOWNPOURS AND
GUSTY WINDS...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AND
FRIDAY NIGHT.  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE REGION.  THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...RAINFALL REPORTS FROM AREAS RECEIVING HEAVY RAIN WOULD BE
APPRECIATED.

TRUETT

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, St. Francois

When
August 25, 3:00 PM CST
Where
St. Francois County, Park Hills
Reported by
NEWSPAPER
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Thunderstorm Wind, St. Francois

When
August 25, 3:05 PM CST
Where
St. Francois County, Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.783, -90.417

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468790, 5468791.